One week later, the patient presented again with worsening fatigue, nausea, vomiting, anorexia, and jaundice; mild ascites and bilateral 2+pitting, weeping edema were also noted. Labs on admission included the following: AST 396, ALT 245, ALP 404, TBIL 22.6, albumin 2.1, INR 1.8, and platelets 105000. Another abdominal CT scan was done which revealed a small amount of fluid in the abdomen and an atrophic right hepatic lobe. Given that all previous testing ruled out other potential causes as well as the time of onset between ciprofloxacin use and her symptoms, the medication was considered the highly probable cause of the hepatotoxicity (CIOMS/RUCAM scale of 8).

The patient was given supportive care and on day 3 was started on prednisone 20mg daily for probable drug reaction, however, despite treatment, her TBIL continued to rise and her ALP remained elevated (3xULN). Over the next several days, her health continued to decline, prednisone was discontinued, and she requested palliative care. On day 12 of hospitalization, the patient passed away.

While antimicrobials are frequently linked to drug-induced liver injury, the fluoroquinolone class, to which ciprofloxacin belongs, is rarely implicated; only three previous reports of ciprofloxacin-induced liver injury have been found in the literature. Drug-induced acute hepatic failure is also of particular concern for older patients, as they may be on several medications at once which could increase the chance for such an occurrence.


Continue Reading

The classic symptoms of drug-induced hepatic failure include nausea, jaundice, fatigue, encephalopathy, as well as abdominal pain and pruritus. While fluoroquinolones have been associated with slight increases in liver transaminases, evidence substantiating the link between these antibiotics and significant liver injury and death is limited. 

The patient’s other medications were ruled out as potential causes as she had been taking them for years without consequence. Also extensive workup ruled out other possible etiologies such as an obstructive source or malignancy. Various assessment tools were used to assess the probability of this reaction including CIOMS/RUCAM scale (8), WHO-UMC assessment (probable/likely), and Naranjo scale (9). The authors also state that it is unclear as to whether the patient’s outcome would have been different had she not received the second course of ciprofloxacin.

More studies are needed to investigate the association between ciprofloxacin and hepatotoxicity, however, in the meantime, clinicians should be aware of the significant liver injury that could potentially result from treatment. The authors conclude that “the benefit of this study is two-fold: both in the evaluation of ciprofloxacin as a possible cause of liver failure, and in increasing consideration of appropriate antibiotic choice for a given patient.”

Reference: 

1. Unger, C., Al-Jashaami, L. S. (2016), Ciprofloxacin Exposure Leading to Fatal Hepatotoxicity: An Unusual Correlation. Am. J. of Case Reports. DOI: 10.12659/AJCR.899080